Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 93, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 22, 2020, 4:18 PM CDT for Putnam County, Illinois. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2020, 4:18 PM CDT (21:18 UTC)
- Expired
- Jun 22, 2020, 4:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Putnam County, IL
The radar
The Chicago radar (KLOT), 112 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 4:30 PM CDT | HAIL 1.25 | 3 Ssw Florid, IL | QUARTER TO HALF DOLLAR SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 1:36 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310
WUUS53 KDVN 222118
SVRDVN
ILC155-222145-
/O.NEW.KDVN.SV.W.0093.200622T2118Z-200622T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
418 PM CDT Mon Jun 22 2020
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Putnam County in north central Illinois...
* Until 445 PM CDT.
* At 418 PM CDT, a severe thunderstorm was located near Henry, or
near Hennepin, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hennepin, Henry, Granville, McNabb, Putnam, Mark, Magnolia,
Standard and Florid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8939
4121 8941 4124 8938 4123 8936 4127 8934
4130 8931 4131 8920 4131 8917 4111 8916
TIME...MOT...LOC 2118Z 241DEG 7KT 4118 8933
HAIL...1.25IN
WIND...60MPH
$$
McClure3 follow-up statements
649
WWUS53 KDVN 222123
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
423 PM CDT Mon Jun 22 2020
ILC155-222145-
/O.CON.KDVN.SV.W.0093.000000T0000Z-200622T2145Z/
Putnam IL-
423 PM CDT Mon Jun 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR PUTNAM COUNTY...
At 423 PM CDT, a severe thunderstorm was located near Hennepin,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hennepin, Henry, Granville, McNabb, Mark, Magnolia, Standard and
Florid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8937
4123 8936 4127 8934 4130 8931 4131 8920
4131 8917 4111 8916
TIME...MOT...LOC 2123Z 223DEG 11KT 4120 8932
HAIL...1.25IN
WIND...60MPH
$$
McClure747
WWUS53 KDVN 222130
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
430 PM CDT Mon Jun 22 2020
ILC155-222145-
/O.CON.KDVN.SV.W.0093.000000T0000Z-200622T2145Z/
Putnam IL-
430 PM CDT Mon Jun 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR PUTNAM COUNTY...
At 430 PM CDT, a severe thunderstorm was located near McNabb, or near
Hennepin, moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hennepin, Henry, Granville, McNabb, Mark, Magnolia, Standard and
Florid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8937
4122 8934 4125 8935 4127 8934 4130 8931
4131 8920 4131 8917 4111 8916
TIME...MOT...LOC 2130Z 255DEG 12KT 4120 8926
HAIL...1.50IN
WIND...60MPH
$$
McClure125
WWUS53 KDVN 222143
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
443 PM CDT Mon Jun 22 2020
ILC155-222152-
/O.EXP.KDVN.SV.W.0093.000000T0000Z-200622T2145Z/
Putnam IL-
443 PM CDT Mon Jun 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR PUTNAM COUNTY WILL EXPIRE AT
445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However nickel
size hail, gusty winds to 50 mph, and heavy rain are still possible
with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Illinois.
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8937
4122 8934 4125 8935 4127 8934 4130 8931
4131 8920 4131 8917 4111 8916
TIME...MOT...LOC 2142Z 270DEG 7KT 4121 8924
$$
McClureWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:02 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 22, 3:02 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
302 PM CDT Mon Jun 22 2020
.SYNOPSIS...
Issued at 300 PM CDT Mon Jun 22 2020
A busy day has unfolded so far across eastern Iowa, northwest
Illinois and northeast Missouri with a warm sector firmly in place
across much of the area. Much of northwest Illinois was dry with
sunny skies to at times filtered cirrus with heavy rain showers
and scattered storms to the northwest, which were largely being
driven by larger scale forcing from a 250 hPa jet poleward exit
region overhead. To the west, yet another complex of showers and
storms was developing over central Iowa along a cold front with
additional lift being provided by a 500 hPa shortwave ejecting out
of northwest Missouri, which will serve as the primary weather
concern for the immediate short term.
&&
.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 300 PM CDT Mon Jun 22 2020
Key Messages:
1) Showers and thunderstorms, some strong to severe, will continue
through the evening before moving east of the area by midnight.
2) Mostly dry and cooler conditions Tuesday; slight chance of a PM
rain shower.
Discussion.
This Afternoon through Midnight...
Forecast challenge for this period is two-fold:
1) Severe Thunderstorm Threat
Approaching cold front and attendant shortwave will be the driver
for additional convection across the area late this afternoon and
evening. Severe potential across our area remains low given much
of the area has been shrouded by persistent mid and upper level
cloud cover from the morning MCS and additional precipitation
firing from the upper level jet support. Going off solely off
surface observations, looking at focus for the strongest activity
primary along and east of a line from Quincy IL to Aurora IL,
where breaks and thinning clouds have allowed temperatures to
climb well into the upper 70s to lower 80s. Forecast soundings
across the area suggest increasing instability with MUCAPEs
climbing to around 1500-2500, with the later values most likely
further into north central Illinois. Combined with a small dry
wedge intruding around 850-700 hPa, this will lead to storms with
an increased potential for damaging wind gusts as DCAPEs increase
to around 700-800 J/kg. While a small threat for large hail
exists, think the lack of deep layer shear will preclude the
threat to the stronger, more buoyant cores. With their latest
outlook, SPC now advertises a slight risk for this area.
To the west of the Quincy IL to Aurora IL line, all CAMs in
agreement of frontal forced convection, which is currently in east
central Iowa, reaching the Mississippi River around 4-6 PM.
The main threat from this activity would be damaging wind gusts.
Activity may be scattered initially before congealing into a line
as it approaches and passes the river this evening.
2) Heavy Rain/Flash Flood Threat
Main concern for this threat is along/north of I-80 in eastern
Iowa initially, where heavy rainfall over the past 36 hours
resulted in amounts generally of 1 to 3 inches. Buchanan county
was hit the most with CoCoRaHS reports of 3 to 4 inches near the
Independence area, which was resulting in bankfull creeks and
streams. Heavy rain potential will continue across the area
through the evening and will quickly end with the passage of the
cold front. A Flash Flood Watch continues through 7 PM.
A second threat for flash flooding may develop further into
southeast Iowa/northeast Missouri/west central Illinois this
evening, with flow parallel to the incoming cold front promoting
training bands of convection.
Tuesday...
Drier day with more comfortable temperatures are expected with broad
high pressure building over the Great Plains and western portions of
the Mississippi River Valley. 925-850 hPa temperatures will drop to
near 10 C, leading to afternoon highs in the mid to upper 70s.
To our north, upper level low over Lake Superior will weaken and
become more broad with several weak shortwaves ejecting into the
Midwest. The first of these will arrive by early afternoon, which
will help increase lift and lead to increasing clouds by mid day.
Despite the subsidence cap that will be in place from the high,
there will be a chance of some afternoon rain showers and an
isolated storm with steepening low-level lapse rates, leading to
MUCAPES climbing to near 1000 J/kg. Some storms may also produce
some strong downdrafts as cores take advantage of the dry air aloft.
Severe weather is not expected.
.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 300 PM CDT Mon Jun 22 2020
Key Messages:
1) Below average temperatures continue for Wednesday before a
warming trend returns for Thursday through the weekend.
2) Chance for diurnally driver showers/storms Wednesday before an
active weather pattern looks to return for the end of the work
week.
Discussion.
Wednesday...
The next in a train of weak shortwaves will arrive Wednesday
morning, with the renewed threat of diurnally driver rain showers
and thunderstorms. Most will remain dry, with the highest threat of
precipitation mainly over northeast Iowa into northwest Illinois.
Temperatures will remain below normal, with afternoon highs once
again in the mid to upper 70s.
Thursday...
Trough over the Great Lakes will be ushered east as a thermal ridge
quickly builds over the eastern Great Plains, leading to a mainly
dry day for Thursday. The arrival of the thermal ridging aloft will
help 925-850 hPa temperatures climb back to around 15-20 C, leading
to afternoon highs back into the low to mid 80s.
Thursday Night on...
Warm front lifts back north across the area in response to the
ridging building across the Midwest. The increasing warmth and
instability in tow will drive renewed chances of showers and storms,
especially for Friday into Saturday morning. Deterministic guidance
suggest an extremely moist air mass behind the front (PWATs
approaching 2.00"), leading an increase in the probability of storms
to produce heavy rain.
Beyond this, disagreements exist amongst guidance on timing of
waves and precipitation across the area, as the pattern continues
to hint at split flow aloft for the weekend into early next week.
Daily chances of showers and storms will be maintained, but are
expected to change in the next series of forecast updates.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1228 PM CDT Mon Jun 22 2020
Showers and thunderstorms occurring along a cold front bisecting
Iowa will produce periods of IFR conditions at the terminals as
it moves eastward across the region this afternoon. CID and DBQ
will be most heavily impacted early to mid afternoon with more
widespread activity, while MLI and BRL will see convection of a
more scattered nature. Winds will shift to northwest behind this
front with a period of MVFR ceilings possible this evening.
Overnight into Tuesday morning will have prevailing VFR
conditions. Another round of at least isolated showers and
thunderstorms is expected Tuesday afternoon, just beyond the
current forecast period.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 7 PM CDT this evening for Benton-
Buchanan-Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-
Johnson-Jones-Linn.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...SheetsHazardous weather outlook, Jun 22, 11:48 AM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1148 AM CDT Mon Jun 22 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231700- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1148 AM CDT Mon Jun 22 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT A flash flood watch is in effect for portions of eastern Iowa this afternoon into early this evening. More thunderstorms will develop this afternoon and linger into the evening, ahead of a cold front. Some of these storms may become strong to severe and produce damaging wind gusts and large hail. Heavy rainfall and associated flash flooding will also be possible with these storms, especially where heavy rain has already fallen. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Isolated afternoon thunderstorms are possible Tuesday and Wednesday. Severe weather is not expected with these storms. Additional thunderstorm chances will occur from Thursday night through Saturday. It is too early to assess any potential for severe weather during this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and into this evening. Haase
In the hours before
Local storm report, Jun 22, 3:45 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST 3 W DANVILLE 40.86N 91.37W
06/22/2020 E50 MPH HENRY IA TRAINED SPOTTER
BRANCHES UP TO 1.5 INCH DIAMETER DOWN.
&&Local storm report, Jun 22, 3:53 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HEAVY RAIN BELLE PLAINE 41.90N 92.28W
06/22/2020 M2.35 INCH BENTON IA TRAINED SPOTTER
UPDATED RAINFALL TOTAL, 1 INCH SINCE THE
PREVIOUS REPORT.
&&
TJGLocal storm report, Jun 22, 3:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HEAVY RAIN 4 N FAIRFAX 41.97N 91.77W
06/22/2020 M2.50 INCH LINN IA PUBLIC
UPDATE TO PREVIOUS RAINFALL TOTAL. 1.1
INCHES SINCE LAST REPORT.
&&
TJGSpecial weather statement, Jun 22, 4:02 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
402 PM CDT Mon Jun 22 2020
ILC067-IAC111-177-MOC045-199-222200-
Hancock-Van Buren-Lee-Scotland-Clark-
402 PM CDT Mon Jun 22 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HANCOCK...
SOUTHEASTERN VAN BUREN...LEE...SOUTHEASTERN SCOTLAND AND CLARK
COUNTIES UNTIL 500 PM CDT...
At 402 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Pilot Grove to Kahoka to Colony. Movement
was east at 30 mph.
Wind gusts up to 50 mph and penny size hail are possible with these
storms.
Locations impacted include...
Fort Madison, Keokuk, Kahoka, Nauvoo, Hamilton, Warsaw, West Point,
Dallas City, Donnellson, Montrose, Wayland, Wyaconda, Alexandria,
Franklin, St. Paul, Rutledge, Luray, South Gorin, Granger and Niota.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
LAT...LON 4026 9195 4030 9195 4030 9211 4081 9170
4080 9138 4073 9122 4071 9121 4069 9112
4066 9114 4064 9118 4064 9116 4025 9142
TIME...MOT...LOC 2102Z 268DEG 28KT 4076 9154 4043 9174 4025 9199
McClureLocal storm report, Jun 22, 4:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM FLOOD 3 W SHELLSBURG 42.10N 91.93W
06/22/2020 BENTON IA PUBLIC
APPROXIMATE LOCATION OF A REPORT OF WATER
RUNNING OFF OF THE FIELDS AND INTO THE
ROADS. REPORTED ON SOCIAL MEDIA.
&&
TJGLocal storm report, Jun 22, 4:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND DMG DANVILLE 40.87N 91.31W
06/22/2020 DES MOINES IA TRAINED SPOTTER
STORM REPORT FROM EM REGARDING A TRAINED
SPOTTER THAT REPORTED A TREE WITH SEVERAL
LARGE BRANCHES OFF, ALONG WITH CORN STOCKS
BEING BLOWN DOWN.
&&
TJGThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 5:24 AM CDT | Special Weather Statement | DVN | Mercer, Rock Island, Warren | 66 min |
| Jun 22, 6:12 AM CDT | Special Weather Statement | DVN | Henderson, Henry, Mercer, Rock Island, Warren, Whiteside | 63 min |
| Jun 22, 2:59 PM CDT | Severe Thunderstorm Warning | DVN | Henderson | 46 min |
| Jun 22, 3:44 PM CDT | Special Weather Statement | DVN | Henderson, Warren | 46 min |
| Jun 22, 4:12 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 63 min |
| Jun 22, 4:49 PM CDT | Special Weather Statement | DVN | Putnam | 26 min |
| Jun 22, 4:53 PM CDT | Special Weather Statement | DVN | McDonough | 37 min |
| Jun 22, 4:56 PM CDT | Special Weather Statement | DVN | Carroll | 34 min |
| Jun 22, 5:04 PM CDT | Flash Flood Warning | DVN | Hancock, McDonough | 3 hr |
| Jun 22, 5:16 PM CDT | Special Weather Statement | DVN | McDonough | 14 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.